Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 126, NWS Grand Forks, ND

July 31, 2004Kittson County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2004, 8:39 PM CDT for Kittson County, Roseau County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 8:39 PM CDT (01:39 UTC)
Expired
Jul 31, 2004, 9:30 PM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Kittson County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 171 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 010139
SVRFGF
MNC069-135-010230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
839 PM CDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHEASTERN KITTSON COUNTY IN NORTHWEST MINNESOTA
  WESTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA

* UNTIL 930 PM CDT.

* AT 834 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF CARIBOU...OR ABOUT 40 MILES
  WEST OF ROSEAU...MOVING TO THE SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  CARIBOU AT 850 PM...
  HAUG AT 920 PM AND
  BADGER AT 930 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4912 9658 4898 9675 4862 9615 4882 9591

$$
TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:15 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 31, 8:15 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
815 PM CDT SAT JUL 31 2004

.DISCUSSION...EXCEPT FOR A SEVERE THUNDERSTORM NEARING THE U.S.
BORDER/KITTSON COUNTY THE SEVERE THREAT HAS DIMINISHED WITH SURFACE
COOLING IMMINENT...NO LOW LEVEL JET TO KEEP IT GOING AT AN ELEVATED
LEVEL THOUGH THE RESPONSIBLE SHORTWAVE WILL NOT FINALLY REACH LAKE
OF THE WOODS FOR ANOTHER 2 HOURS OR SO. WILL TAKE OUT THUNDER FROM
FORECAST EXCEPT FOR KITTSON COUNTY EASTWARD AS WE WERE TOO STABLE
FOR MOST OF THE AREA TO GET THEM STARTED...AND WILL ONLY MENTION
ISOLATED THUNDER THERE.

SKIES ARE BECOMING MOSTLY CLEAR BEHIND THE SHORTWAVE AND WILL HAVE
TO CONSIDER DENSE FOG. THAT SEEMS MOST LIKELY EAST OF RED RIVER
VALLEY AND MAY CONFINE IT THERE AS WE WOULD USUALLY NEED SOME GROUND
MOISTURE IN THE VALLEY. UPDATED FORECAST WILL BE DONE BY 845 PM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

GV
Hazardous weather outlook, Jul 31, 7:26 AM CDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
726 AM CDT SAT JUL 31 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
726 AM CDT SAT JUL 31 2004

CORRECTION TO LAST SENTENCE

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF EASTERN NORTH
DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA THIS
AFTERNOON AND NIGHT...
...SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AND MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST FOR PARTS OF
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA SOUTH OF A LINE FROM
LANGDON NORTH DAKOTA TO WADENA MINNESOTA. SEVERE THUNDERSTORMS
SHOULD DEVELOP AFTER 3 PM AND WILL CONTINUE OVERNIGHT. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE.
THE ATMOSPHERE WILL BECOME UNSTABLE BY LATE AFTERNOON WITH DEWPOINTS
RISING INTO THE 60S. A WEAK COLD OVER SOUTHERN CANADA WILL EXTEND
FROM NEAR BAUDETTE TO NORTHWEST SOUTH DAKOTA BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF WEST CENTRAL
MINNESOTA ON SUNDAY MORNING. THE THUNDERSTORMS MAY PRODUCE LARGE
HAIL AND DAMAGING WINDS AND WOULD BE MOST LIKELY SOUTH OF A LINE
FROM PARK RAPIDS TO FERGUS FALLS MINNESOTA.

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS SOUTHEAST NORTH
DAKOTA AND WEST CENTRAL MINNESOTA ON MONDAY. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.